Alert archive / Texas / Beach Hazards Statements in 2024

Beach Hazards Statement 2, NWS Houston/Galveston, TX

May 23, 2024Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at May 23, 2024, 9:37 PM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It took effect at May 23, 2024, 11:00 PM CDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
May 23, 2024, 9:37 PM CDT (02:37 UTC)
In effect from
May 23, 2024, 11:00 PM CDT
Expired
May 24, 2024, 9:00 PM CDT
In force
22 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2029 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2029 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

363 
WHUS44 KHGX 240237
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
937 PM CDT Thu May 23 2024

TXZ436>439-241200-
/O.NEW.KHGX.BH.S.0002.240524T0400Z-240525T0200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
937 PM CDT Thu May 23 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...

* WHAT...A high risk of rip currents and minor coastal flooding 
during high tide cycles expected.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through Friday evening.

* IMPACTS...Dangerous swimming conditions are expected this 
Memorial Day weekend. This Beach Hazards Statement will likely 
be extended through the weekend.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...jetties
and piers. Heed the advice of lifeguards...beach patrol flags and
signs.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...SWIM PARALLEL TO
SHORE and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.



&&

$$
1 follow-up statement
187 
WHUS44 KHGX 240854
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
354 AM CDT Fri May 24 2024

TXZ436>439-250200-
/O.CON.KHGX.BH.S.0002.000000T0000Z-240525T0200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
354 AM CDT Fri May 24 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High risk of rip currents and above normal surf. Water
  levels around 1 foot above normal.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If at the beach, swim near a lifeguard and away from rocks, 
jetties and piers. In addition, don't swim at the eastern or 
western tips of Galveston Island. Tidal currents and rip currents 
are always dangerous there. If caught in a rip current, do not 
panic and swim parallel to the shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at May 23, 6:32 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 23, 6:32 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
632 PM CDT Thu May 23 2024

...New AVIATION...

.SHORT TERM...
(This evening through Friday Night)
Issued at 224 PM CDT Thu May 23 2024

Overnight MCS and its associated development (via daytime heating
along/near the lingering outflow boundaries) just north of the CWA
could sneak into portions of the Brazos Valley through this even-
ing. But the main issue(s) with this activity has been the fairly
widespread blow-off cloud cover this afternoon across this region.
Per models, we could see a repeat of sorts for tomorrow afternoon
given the proximity of the dryline over Central TX and additional
disturbances embedded in the zonal mid/upper level flow. While the
"best" chances are still going to be somewhat low (POPs 20%-30%),
they should also be for mainly our NW/W counties for the late af-
ternoon/early evening hours tomorrow.

Otherwise, for the rest of SE TX, no major changes are expected as
the warm/humid summer weather persists...fueled by the moderate to
occasionally strong S/SE winds. Rain chances remain limited as the
cap persists. Lows tonight and tomorrow night should be in the mid
to upper 70s. Highs tomorrow will be in the lower to mid 90s. 41

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 224 PM CDT Thu May 23 2024

The long holiday weekend is looking quite hot thanks to the
continued presence of the mid/upper subtropical ridge over Mexico
and a veering wind profile that will support WAA in the lower
levels. Inland afternoon high temperatures are expected to range
from the low/mid 90s Saturday, mid 90s on Sunday, an mid/upper 90s
on Monday. With dew points in the 70s, expect heat index values to
be ~10 degrees hotter than the actual temperatures. Much of the
region is forecast to approach Heat Advisory criteria by Sunday,
then reach advisory criteria on Monday. Experimental HeatRisk
guidance shows widespread High Risk (Level 3 of 4) on Saturday and
Sunday, with areas of Extreme Risk (Level 4 of 4) on Monday.
Needless to say, the chance of needing heat advisories is
increasing for the Sunday-Monday time frame. Afternoon
temperatures at the immediate coast will generally be in the upper
80s to near 90 with heat index values 98-102F. So don't expect
THAT much heat relief at the coast. In addition, the rip current
risk will be relatively high at the beaches this weekend.
Practicing heat safety will be must over the holiday weekend. If
at the beach, swim near a life guard and away from piers and
jetties. If caught in a rip current, do not panic and swim
parallel to shore. Regarding heat, drink plenty of fluids, wear
light clothing, take frequent breaks (preferable inside) if
working/playing outside, and NEVER leave children and pets in
vehicles.

A weak front may approach from the north Monday night into Tuesday
and bring us a shot of showers/thunderstorms. For now, PoPs remain
low. But some of the global guidance suggests that may need to
increase those PoPs in future updates. Forecast afternoon temps
drop to the upper 80s to low 90s Tuesday/Wednesday with lower
humidity.

Self

&&

.AVIATION...
(00Z TAF Issuance)
Issued at 632 PM CDT Thu May 23 2024

Expecting early evening severe thunderstorm N of CLL and NW of UTS to
remain N of the TAF sites. 00Z TAFs have MVFR ceilings developing overnight
with mainly S to SE winds around 8 to 13 knots. These mainly S winds
will strengthen to around 15 knots and become occasionally gusty during
the day tomorrow with MVFR ceilings becoming VFR by around 16Z-18Z.
At this time, any afternoon/evening storms should stay NW and N of
the area.

42

&&

.MARINE...
Issued at 224 PM CDT Thu May 23 2024

Moderate to occasionally strong southeast winds will continue
through the weekend. Winds and seas are likely to reach Small
Craft criteria at times. A Small Craft Advisory is in effect into
this evening due to 20 to 25 knot winds and seas up to 8 feet.
These conditions might improve somewhat tonight into tomorrow
morning. However, computer model guidance has generally been under
estimating winds and seas offshore today. Therefore, we cannot
rule out having to extend the Small Craft Advisory further into
the overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  76  94  75  94 /  20  20  10   0
Houston (IAH)			  77  94  77  94 /  10  10  10   0
Galveston (GLS)			  78  85  79  86 /   0  10  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Should Exercise Caution through Friday morning for
     GMZ330-335-350-355-370-375.

     Small Craft Advisory until 11 PM CDT this evening for GMZ350-355-
     370-375.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:38 PM CDTSmall Craft AdvisoryHGX82 min

Nearby

Beach Hazards Statements in Texas, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.